Heavy Rain, McPherson
- When
- August 4, 7:00 AM CST to August 5, 7:00 AM CST
- Where
- McPherson County, 17 mi NW of Tryon
- Reported by
- Public
- Coordinates
- 41.724, -101.203
The Huffman Ranch reported a 24 hour rainfall total of 4.25 inches.
A line of thunderstorms developed from the southern Nebraska panhandle into central Nebraska on the afternoon of August 4th and remained fairly stationary before evolving into a north to south oriented line of storms and progressing into eastern Nebraska. 00 inches in portions of Arthur and McPherson counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of thunderstorms developed from the southern Nebraska panhandle into central Nebraska on the afternoon of August 4th and remained fairly stationary before evolving into a north to south oriented line of storms and progressing into eastern Nebraska. Heavy rains were produced from these thunderstorms, with amounts exceeding 3.00 inches in portions of Arthur and McPherson counties. These heavy rains caused flash flooding in the city of Arthur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 2:58 AM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 358 AM CDT THU AUG 4 2011 .SYNOPSIS... H5 PATTERN REMAINS RELATIVELY SIMILAR TO LAST NIGHT...AT LEAST IN TERMS OF THE FLAT RIDGE ENCOMPASSING MOST OF THE SOUTHERN UNITED STATES...WITH QUASI-ZONAL FLOW ACROSS MUCH OF THE CENTRAL PLAINS. JUST NORTH OF THE STAGNANT RIDGE...THE PATTERN REMAINS FAIRLY ACTIVE AS ANOTHER SHORTWAVE DISTURBANCE PUSHED EAST FROM NORTHEASTERN COLORADO INTO CENTRAL NEBRASKA. PRECIPITATION CONTINUES TO BE WELL SAMPLED BY AREA RADARS WITH TWO MAIN CLUSTERS NOTED. ONE ACROSS NORTHWESTERN PORTIONS OF THE CWA...AND A SECOND EXTENDING FROM SOUTHEASTERN KANSAS...NORTH TO SOUTH CENTRAL NEBRASKA. A QUICK HAND ANALYSIS OF THE 03Z SURFACE REVEALS A STATIONARY BOUNDARY ACROSS SOUTHERN OKLAHOMA...EXTENDING WEST...THEN NORTH ALONG THE HIGHER TERRAIN OF EASTERN COLORADO AND WYOMING. A COLD FRONT WAS ANALYZED ALONG THE INTERNATIONAL BORDER OF CANADA. && .DISCUSSION... H5 VORT MAX CONTINUES TO PUSH EAST EARLY THIS MORNING...WITH A PV ANOMALY NOTED ACROSS EASTERN WYOMING. SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING FOR MUCH OF THE OVERNIGHT...WITH THE MOST RECENT ECHOS SHOWING UP ACROSS CENTRAL KEITH COUNTY. AS BEEN THE CASE OVER THE LAST COUPLE NIGHTS...THE MODEL SOLUTIONS SEEM TO BE STRUGGLING WITH THE TIMING OF THE WAVES AND THE ASSOCIATED PRECIPITATION. EARLY THIS MORNING...CERTAINLY HAS NOT BEEN AN EXCEPTION. HAVE KEPT THE POPS HIGHEST FOR THE EARLY MORNING HOURS OVER THE FAR SOUTHEASTERN ZONES AND ACROSS THE WEST...WITH PRECIPITATION ENDING BY 12Z FOR THE CWA. THIS MAY NEED TO BE ADJUSTED GIVEN THE CURRENT TRENDS. OTHER THAN PRECIPITATION CHANCES...FOG DEVELOPMENT IS POSSIBLE. LIGHT SOUTHEASTERLY FLOW WITH AN ABUNDANTLY MOIST BOUNDARY LAYER WILL POTENTIALLY LOWER VISIBILITIES AOB 1SM FOR FOG FAVORED LOCATIONS SOUTH OF HIGHWAY TWO. GIVEN THE PATCHY NATURE OF THE FOG...WILL FORGO A HEADLINE AT THIS TIME. THE PATTERN REMAINS ACTIVE TODAY AND TONIGHT...WITH THE NEXT DISTURBANCE ON TIME FOR ARRIVAL. SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS THE WEST THIS AFTERNOON...THEN POSSIBLY SHIFTING EAST OVERNIGHT. AS EXPECTED...MODELS GENERATED A GOOD CONVECTIVE CLUSTER SOMEWHERE ACROSS THE REGION...BUT DISAGREE ON TIMING AND LOCATION. GFS AND NAM ARE FURTHER SOUTH WHERE THE NOSE OF LLJ AND STRONGEST THETA-E ADVECTION WILL BE. THE EURO BRINGS THE COMPLEX OVER MUCH OF THE CWA. FOR THE FORECAST...TRENDED TOWARD THE GFS AND NAM WITH THE HIGHEST POPS OVER THE WESTERN AND SOUTHERN COUNTIES OF THE LBF CWA...BUT DID KEEP SLIGHT CHANCE POPS ELSEWHERE TONIGHT AS FORECAST CONFIDENCE REMAINS LOW. WITH THE BEST INSTABILITY EXPECTED SOUTH OF THE CWA...SEVERE WEATHER WILL NOT BE MUCH OF A CONCERN. BUT...HEAVY RAINFALL WILL REMAIN A THREAT...WITH RAIN POTENTIAL OF ONE TO TWO INCHES AN HOUR. BUFER SOUNDINGS INDICATE WARM CLOUD PROCESSES IN PLACE...WITH SKINNY CAPE...PLENTIFUL PWATS OF GREATER THAN AN INCH AND A HALF...SLOW TO MODERATE STORM MOTIONS AND CORRESPONDING K-INDEX VALUES PUSHING 40 AT TIMES...HEAVY RAIN MAY BE A CONCERN. FRIDAY INTO THE WEEKEND...SHORTWAVE TROUGH SLIDES ACROSS THE US/CANADIAN BORDER WITH A WARM FRONT LIFTING NORTH ACROSS THE DAKOTAS. SURFACE LOW PRESSURE WILL SHIFT EAST FROM THE HIGH PLAINS OF NORTHEASTERN WYOMING...DRAGGING A SURFACE TROUGH AND EVENTUALLY A COOL FRONT ACROSS THE REGION. BESIDES A CONTINUED SLIGHT CHANCE OF PRECIPITATION...TEMPERATURES SHOULD COOL A FEW DEGREES...ESPECIALLY FOR SUNDAY AS SURFACE HIGH SETTLES OVER EASTERN NEBRASKA. HOWEVER THE COOL DOWN WILL BE BRIEF AS THE FRONT WILL FAIL TO EFFECTIVELY SCOUR OUT LOW LEVEL MOISTURE AND EASTERLY FLOW RETURNS. A NOTICEABLE PATTERN SHIFT DEVELOPS FOR LATE IN THE WEEKEND...WITH NORTHWESTERLY FLOW RETURNING TO WESTERN NEBRASKA. FOR THE START OF THE WORK WEEK...MODELS INDICATE THE POTENTIAL FOR CONVECTIVE DEVELOPMENT AS A COOL FRONT QUICKLY PUSHES THROUGH THE REGION. TEMPERATURES LOOK TO COOL BELOW CLIMO BEHIND THE FRONT AND SEVERAL DISTURBANCES RIDING THROUGH THE NORTHWESTERLY FLOW WILL BRING NEAR DAILY PRECIPITATION CHANCES FOR MONDAY AND BEYOND. MADE NO MAJOR CHANGES TO THE EXTENDED GIVEN THE RECENT PERFORMANCE OF THE SOLUTIONS. && .AVIATION... MVFR/IFR/LIFR CONDITIONS SOUTH OF NEBRASKA HIGHWAY 2 SHOULD IMPROVE TO VFR AROUND 15Z AS STRATUS DECK LIFTS AND MIXES OUT. VFR IS EXPECTED ALL AREAS AFTER 15Z. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING EAST THROUGH PARTS OF THE FCST AREA EARLY THIS MORNING WITH ACTIVITY BECOMING ISOLATED AFTER SUNRISE. SCATTERED THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON AND TONIGHT FROM WEST TO EAST. GENERALLY VFR IS EXPECTED THIS AFTERNOON THROUGH 06Z TONIGHT. AFTER 06Z...STRATUS AND FOG MAY REDEVELOP ONCE AGAIN ALONG AND SOUTH OF NEBRASKA HIGHWAY 2 AND ACROSS AREAS ALONG AND EAST OF HIGHWAY 83. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS/SHORT TERM/EXTENDED...JACOBS AVIATION...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 443 AM CDT THU AUG 4 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-050945- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 443 AM CDT THU AUG 4 2011 /343 AM MDT THU AUG 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ACROSS WESTERN NEBRASKA LATE THIS AFTERNOON OR EARLY THIS EVENING. LARGE HAIL AND WIND DAMAGE ARE THE CONCERN. EAST WINDS...INCREASING UPSLOPE MOISTURE...STRONG DAYTIME HEATING AND A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH WYOMING ARE EXPECTED TO BE THE CATALYST FOR STORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...MOISTURE POOLING ALONG A DEVELOPING WARM FRONT ACROSS NORTHERN NEBRASKA MAY BE SUFFICIENT FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT ACROSS NORTHWEST NEBRASKA. LARGE HAIL AND WIND DAMAGE ARE THE CONCERN LATE IN THE AFTERNOON THROUGH EARLY EVENING. SATURDAY...A COLD FRONT WILL MOVE INTO NORTH CENTRAL NEBRASKA LATE IN THE AFTERNOON. STRONG DAYTIME HEATING AND MOISTURE POOLING AHEAD OF THE COLD FRONT MAY BE SUFFICIENT FOR ISOLATED SEVERE STORM DEVELOPMENT ALONG AND EAST OF HIGHWAY 83. WARMING IN THE MID LEVELS OF THE ATMOSPHERE AHEAD OF THE COLD FRONT IS EXPECTED TO LIMIT STORM COVERAGE. LARGE HAIL AND WIND DAMAGE ARE THE CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CDC
The North Platte radar (KLNX), 58 km away, was scanning. The volume nearest the first event began at 13:02 UTC.
2 heavy rain, 2 flash flood. Local standard time, as filed.
The Huffman Ranch reported a 24 hour rainfall total of 4.25 inches.
A total of 2.95 inches of rain fell in 24 hours at Haythorn Lake, while the city of Arthur received 3.00 inches of rain in the same 24 hours.
Driveways, county roads and hillsides had washouts and were deeply rutted as areas south of Hyannis received 4.00 inches of rain from thunderstorms.
Water was running over roads near the fairgrounds and water in the fire hall building was two inches in depth. The storm total rainfall in Arthur was 3.20 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332491, 332490, 336734, 332489.